It’s been quite a while since I was on Effexor, but it was certainly an experience that I am not going to forget in a hurry. Firstly, I will tell you a little bit about Effexor, then I will get into my story and what my experience with the drug was like.
Effexor is also known as Venlafaxine, and belongs to the SNRI (serotonin norepinephrine reuptake inhibitor) family of antidepressants. It is used to treat major depressive disorder, generalized anxiety disorder, panic disorder as well as social anxiety disorder.
Effexor Side Effects
Everyone is different and some people may experience one or more of the following side effects and others may experience none of them. The typical side effects are:
Loss of appetite
Increase in blood pressure
It is important that you tell your doctor if you are experiencing any of these symptoms, or other more serious symptoms such as chest pain, shortness of breath or seizures.
Does Effexor Cause Weight Gain?
Generally speaking, Effexor does not typically cause weight gain. There are other antidepressants that do, but Effexor is not likely to cause weight gain.
How Long Does It Take Effexor To Work?
As with most antidepressants, it will usually take a few weeks before you begin to see any improvement in your mood. Some people may experience some improvement to their appetite, sleep and energy level within the first one or two weeks of taking the drug.
Effexor half life
The half life is how long it takes your body to get rid of half of the drug from your system. Effexor has a very short half life of around 5 hours. Other antidepressants can have a half life of several days, but for Effexor it is quite short. This is why when it is prescribed to you that you will often be instructed to take it two or three times per day.
How Long Does It Take Effexor To Get Out Of Your System?
As previously mentioned, Effexor has a half life of just 5 hours. For the drug to completely leave your system it will take a day or less.
Effexor Withdrawal Symptoms
Effexor withdrawal symptoms will typically begin as soon as 12 hours after you last took it. This is due to the relatively short half life of the drug. Other antidepressants stay in your system longer, so it takes a longer time before withdrawal effects happen.
Antidepressant discontinuation syndrome (ADS) is the name given to antidepressant withdrawal. ADS will typically happen to around 20% of people who stop their antidepressants suddenly. With Effexor, this number jumps to as high as 34%. It is a difficult drug to get off and discontinuation of it should be managed carefully by your doctor (my former doctor did not do this, but more on that later).
The list of possible withdrawal symptoms are:
Electric shock sensations in the brain, hands or feet
Flu like symptoms
Loss of coordination
Usually the symptoms will subside within a week or two of stopping the drug. For me this was the case, however the brain zaps continued for several months afterwards.
Effexor Reviews – My Story
It was a long time ago now, but I used to be on 225mg of Effexor daily. This was a reasonably high dose, but not extreme. After being on the drug for a while and not seeing an improvement in my mood, the decision was made to stop taking the drug. That’s where things got ugly.
My idiot doctor instructed me on the Tuesday to lower my dose of Effexor by 75mg each day over the next 3 days until I was completely off it. Not too long after my final dose the withdrawal effects began to kick in. I experienced brain zaps, extremely high anxiety, dizziness and my mood became much lower than normal. Because of the constant state of high anxiety and the low mood, I was in a very bad way and was in danger of doing something stupid to rid myself of the horrible feelings I was having. I tried to call my Doctor, but of course it was a weekend and he was away at his beach house. Basically, I was taken off the drug way too fast, my withdrawal symptoms were not monitored and I had to deal with it all on my own.
I was able to reach my doctor on the Monday, and his justification was that he had just taken someone in hospital off a similar dose with no ill effects. I was very angry that he had put me in that situation with no support, based on a sample size of one. And that one was in hospital under care while they did it. I expressed to him how I felt about his actions and lack of care and support and hung up the phone, never to see him again.
I was quickly able to get a new Psychiatrist, one which I still see to this day. She was a lot more supportive of me and even gave me her mobile phone number that I could call anytime, day or night if I needed her help. She also put me on Cymbalta, after explaining all of the side effects and possible withdrawal effects. It may have been time or it may have been the Cymbalta, but my Effexor withdrawal symptoms eased after that.
It was later on after all of this was over that I started to read some Effexor reviews online, and discovered that a lot of people had great difficulty coming off the drug and would be very slowly tapered off it over the course of several weeks or even months in some cases. It really showed me how irresponsible my doctor had been by taking me off a fairly large dose in the space of 3 days, with no support.
Now I never take any antidepressant without knowing all of the potential side effects and withdrawal effects and discussing it thoroughly with my doctor. I naively trusted and believed that the first doctor knew what he was doing and I would be safe.
A Treatment With No Side Effects Or Withdrawal Effects
These days, I am not on any antidepressants at all. This is due to a course called Destroy Depression. It was able to help me to alleviate a lot of my symptoms of depression and anxiety, all without the use of drugs. I am living a much happier life now that I am off the antidepressant merry-go-round. I have no intention of ever going back on antidepressants, so I read through the course regularly to keep it fresh in my mind, and I implement every day the strategies that it teaches.
I have also saved a bundle of money by not buying antidepressants regularly, and the cost of the course was less than I would spend on antidepressants and anxiety medication in a month. I encourage you to check out the course and give it a go. You get a 60 day money back guarantee so you have nothing to lose. Just try it, implement it daily, and hopefully you will have the same (or better) results as what I did.
Please note – the product links on this page are affiliate links, meaning I receive a commission if you make a purchase through that link. It doesn’t cost you anything extra and helps me to keep the website running.